Alert archive / Michigan / Red Flag Warnings in 2010

Red Flag Warning 7, NWS Gaylord, MI

October 8, 201011 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Oct 8, 2010, 4:21 AM EDT for 11 counties in Michigan. It took effect at Oct 8, 2010, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2010, 4:21 AM EDT (08:21 UTC)
In effect from
Oct 8, 2010, 12:00 PM EDT
Expired
Oct 8, 2010, 7:33 PM EDT
In force
8 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Arenac County, MI, Crawford County, MI, Gladwin County, MI, Iosco County, MI, Manistee County, MI, Missaukee County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 63 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2010-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2010-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WWUS83 KAPX 080821
RFWAPX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
421 AM EDT FRI OCT 8 2010

...INCREASING FIRE DANGER THROUGH THE AFTERNOON...

.A LARGE AREA OF HIGH PRESSURE DRIFTING THROUGH THE TENNESSEE
VALLEY WILL DRIVE A VERY WARM AIRMASS INTO THE AREA TODAY...WHILE
ALSO HELPING TO LOWER HUMIDITY VALUES AND INCREASE WIND SPEEDS
INTO THE AFTERNOON. THE COMBINATION OF THESE FACTORS WILL LEAD TO
INCREASING FIRE DANGER THROUGH THE AFTERNOON HOURS.

MIZ028>036-041-042-082200-
/O.NEW.KAPX.FW.W.0007.101008T1600Z-101009T0000Z/
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-
OGEMAW-IOSCO-GLADWIN-ARENAC-
421 AM EDT FRI OCT 8 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING. 

ANOMALOUSLY WARM TEMPERATURES IN THE LOWER TO MIDDLE 70S...
COMBINED WITH RELATIVE HUMIDITY VALUES DROPPING BELOW 25 PERCENT
AND INCREASING WINDS OF 10 TO 20 MPH WILL LEAD TO INCREASING FIRE
DANGER FOR THE AFTERNOON TODAY. CONDITIONS WILL IMPROVE RAPIDLY
THROUGH THE EVENING AS TEMPERATURES QUICKLY FALL BACK THROUGH THE
50S. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR LATER TODAY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

LAWRENCE
1 follow-up statement
760 
WWUS83 KAPX 082333
RFWAPX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
733 PM EDT FRI OCT 8 2010


MIZ028>036-041-042-090045-
/O.CAN.KAPX.FW.W.0007.000000T0000Z-101009T0000Z/
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-
OGEMAW-IOSCO-GLADWIN-ARENAC-
733 PM EDT FRI OCT 8 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE RED
FLAG WARNING. 

WINDS WILL CONTINUE TO DIMINISH THIS EVENING...WHILE TEMPERATURES
FALL AND RELATIVE HUMIDITY RISES.

$$

JZ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Oct 8, 1:18 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Oct 8, 1:18 AM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
118 AM EDT FRI OCT 8 2010

.SYNOPSIS.../ISSUED AT 347 PM/

HIGH PRESSURE WILL REMAIN IN CONTROL OF THE WEATHER OVER THE GREAT
LAKES THROUGH THIS WEEKEND. ABUNDANT SUNSHINE AND WARMING
TEMPERATURES ARE EXPECTED THROUGH SUNDAY. GET OUT AND ENJOY IT.

BERGER

&&

.SHORT TERM.../ISSUED AT 855 PM/...TONIGHT

QUIET WEATHER NIGHT OVER NORTHERN MICHIGAN WITH CLEAR SKIES
COURTESY OF A VERY DRY AIRMASS ALONG THE NORTHEASTERN FLANK OF
SURFACE HIGH PRESSURE...CENTERED OVER NORTHERN MISSOURI AS OF
00Z. PRIMARY CONCERN THIS EVENING IS WITH TEMPERATURES...WHICH
HAVE DROPPED RAPIDLY INTO THE MIDDLE 40S OVER INTERIOR PORTIONS OF
BOTH NORTHERN LOWER AND EASTERN UPPER. READINGS AT GOV WERE
NEARING PREVIOUS GRIDDED LOWS AS OF 01Z. THESE COOLER TEMPS HAVE
DEVELOPED AS THE PRESSURE GRADIENT HAS BEEN JUST WEAK ENOUGH TO
ALLOW FOR SOME DECOUPLING AT THE SURFACE. GIVEN AFTERNOON
CROSSOVER TEMPERATURES IN THE MID/UPPER 30S...TEMPS CERTAINLY HAVE
ROOM TO DROP FURTHER. THERE IS ONE WRINKLE IN THE FORECAST THAT
COMPLICATES MATTERS...HOWEVER...AND THAT IS A WAVE OF SURFACE LOW
PRESSURE CROSSING INTO NORTHWESTERN ONTARIO ATTM...AND RACING
SOUTHEAST. CURRENT EXTRAPOLATION AND NEAR TERM MODEL GUIDANCE
SUGGESTS THAT WHILE THIS FEATURE WILL PRETTY MUCH MISS US TO THE
NORTH AND EAST...IT WILL ACT TO SQUEEZE THE SURFACE PRESSURE
GRADIENT. THIS MAY PROMOTE A LITTLE MORE MIXING AS THE NIGHT WEARS
ON...AND FEEL THAT WE/LL LIKELY SEE TEMPS LEVEL OFF SOMEWHAT /AND
EVEN POSSIBLY RISE IN SOME LOCALES/ AFTER 06-08Z. HAVE PUSHED
TEMPS DOWN ALMOST A CATEGORY OVER MOST INTERIOR SECTIONS...IN GOOD
AGREEMENT WITH THE RECENT WELL-PERFORMING BIAS CORRECTED
NAM12/GFS40. ONLY OTHER ITEM OF NOTE IS SOME HIGH CLOUDINESS
CURRENTLY OVER MINNESOTA...ALONG A BAND OF 310K ISENTROPIC
LIFT...WHICH IS ALONG THE LEADING EDGE OF AN INCREASE IN MID/UPPER
LEVEL MOISTURE...WHICH SHOWS UP IN EVENING BLENDED PWAT ANALYSIS.
EXPECT JUST A FEW HIGH CLOUDS TO REACH THE AREA AFTER
MIDNIGHT...BUT OF LITTLE/NO CONSEQUENCE.

ARNOTT

&&

.LONG TERM.../ISSUED AT 347 PM/...FRIDAY AND BEYOND

FRIDAY...THE SFC TROUGH MOVES INTO N LOWER WITH THE SFC HIGHS, NORTH
AND SOUTH OF THE REGION. THE THERMAL PACKING IS MAINLY TO THE NORTH
AND EAST OF THE REGION, AND WITH IT THE MOISTURE AT 850 MB. THIS
LEAVES THE FORECAST AREA RELATIVELY DRY, SO WILL MOST OF THE CLOUDS
OUT OF THE AREA WITH DRY WEATHER.

FRIDAY NIGHT...THE BACK DOOR COLD FRONT MOVES INTO E UPPER, BUT WITH
THE 700-500 MB MOISTURE NON-EXISTENT AND THE 850 MB MOISTURE THIN,
THERE WILL PROBABLY BE SOME CLOUDS NEAR IN THE VICINITY OF THE
FRONT, BUT NO PRECIPITATION.

SATURDAY...MOISTURE IS TRYING TO TURN THE CORNER OF THE RIDGE AND
MOVE INTO E UPPER. ALL OF THE MODELS KEEP EVERYTHING OUT OF THE
REGION DURING THE DAY SO THAT THINGS REMAIN DRY AS THE SFC HIGH
SLIDES OFF TO THE SOUTHEAST.

SATURDAY NIGHT...THE MODELS ARE CONTINUING TO HOLD OFF THE RAIN ALON
THE FRONT. THE GFS BACKED OFF FROM YESTERDAY'S IDEA OF RAIN,
HOWEVER, THE ECMWF HAS DEEPENED ITS MOISTURE AND NOW HAS THE RAIN ON
THE VERGE OF GETTING INTO E UPPER, BUT WILL LEAVE IT DRY FOR NOW.

SUNDAY...THE LOW IS SLOW TO COME OUT OF THE PLAIN, BUT AN AREA OF
500 MB ENERGY MAKES IT OVER THE RIDGE AND ALONG THE WARM FRONT IN E
UPPER. THE 12Z ECMWF IS PRINTING OUT QPF, BUT WILL REMAIN WITH THE
NAM/GFS/00Z ECMWF AND KEEP THE RAIN OUT OUT AS THE MOISTURE REMAINS
ON THE THIN SIDE TO GET ANYTHING GOING.

EXTENDED (MONDAY THROUGH THURSDAY)...LOOKING AT THE GFS ENSEMBLE
SPREAD, TODAY'S CHANGES TO THE LONG TERM PORTION OF THE FORECAST IS
NOT THAT SURPRISING. PART OF THE REASON OF THE SPREAD IT THAT THE
500 MB LOW IN THE CENTRAL PLAINS CUTS OFF A BIT AND CREATES ALMOST A
HIGH OVER LOW SITUATION. UNTIL THE NEXT NORTHERN BRANCH ENERGY
PUSHES EVERYTHING THROUGH ON WEDNESDAY/THURSDAY. MONDAY, HAVE A
CHANCE OF RAIN SHOWERS AS THE LAST OF THE WARM FRONT MOVES THROUGH
THE REGION. IT LOOKS LIKE THAT THE WARM SECTOR WILL BE RATHER QUIET
FOR THE NIGHT AS THE 500 MB RIDGE SETTLES INTO THE GREAT LAKES.
TUESDAY IS DRY AS THE SFC HIGH STAYS IN TO THE REGION. THE 850 MB
TEMPERATURES ARE AROUND 13C ON THE ECMWF NOW AND THE GFS ENSEMBLES
ARE AROUND 9C SO WILL HAVE TO SEE HOW THIS PANS OUT AS THE
TEMPERATURES COULD BE REALLY WARM OR JUST NORMAL. WEDNESDAY, A
CHANCE OF RAIN SHOWERS AS THE STRONGER COLD FRONT MOVES INTO THE
FORECAST AREA. THE MODELS ALL SUPPORT A DECENT AMOUNT OF MOISTURE
WITH THIS AND A PRETTY DECENT COLD AIR OUTBREAK BEHIND THE FRONT.
THE 500 MB WAVE SUPPORTING IT IS FAIRLY SHARP AS WELL SO THIS IS
LOOKING BETTER FOR RAIN. THURSDAY, CONTINUED TO CARRY THE RAIN
SHOWERS INTO THE THURSDAY NIGHT WITH THE 850 MB TEMPERATURES FALLING
BELOW 0C. THE WIND FLOW LOOKS NNW, SO LAKE EFFECT RAIN SHOWERS WILL
PROBABLY BE IN THE AREA, BUT WITH IT BEING DAY 7, WILL KEEP THE AREA
RATHER BROAD.

JSL

&&

.MARINE.../ISSUED AT 347 PM/

TONIGHT THE GRADIENT BEGINS TO RELAX AND THE WINDS WILL DIE OFF
FOR A BIT AND ALLOW THE WAVES TO SUBSIDE. HOWEVER, BY FRIDAY
MORNING WITH THE HIGH SLIDING TO THE EAST THE RETURN FLOW BEGINS
TO GET GOING OVER LAKE MICHIGAN, SO THAT WITH COASTAL CONVERGENCE,
SMALL CRAFT WILL BE NEEDED BY THE AFTERNOON. FRIDAY NIGHT THE SFC
TROUGH DROPS INTO THE REGION SO THAT THE WINDS DIMINISH AND THE
WAVES AGAIN SUBSIDE IN THE EVENING. BRIEFLY THE WINDS MAY GET TO
SMALL CRAFT SATURDAY MORNING AS THE EASTERLY FLOW MAY ALLOW FOR
GUSTS ALONG THE SOUTH SHORE OF E UPPER MICHIGAN.

JSL

&&

.AVIATION.../ISSUED AT 118 AM/...VALID FOR 06Z TAFS

WINDS HAVE DECOUPLED MORE THAN EXPECTED THROUGH THE EVENING
HOURS...PARTICULARLY AT PLN...WHICH IS ALLOWING FOR A PRETTY QUICK
DROP IN TEMPERATURES.  THIS DECOUPLING COMBINED WITH APX VWP WINDS
SHOWING 2KFT WINDS NW AT 25KTS SUGGESTS THE LLWS IS WORKING OUT WELL
AT PLN/APN.  THIS MIGHT SUGGEST A SLIGHTLY ELEVATED FOG POTENTIAL
/AT PLN/ AROUND DAYBREAK...BUT STILL BELIEVE FOG WILL NOT DEVELOP AS
MIXING WILL LIKELY GET GOING AGAIN IN THE NEXT 1-3 HOURS AS THE
SURFACE PRESSURE GRADIENT STRENGTHENS SOME GIVEN APPROACHING LOW
PRESSURE OVER ONTARIO.  OUTSIDE OF THESE CONCERNS...FRIDAY WILL
FEATURE A COLD FRONTAL PASSAGE LATE IN THE DAY.  THIS WILL LIKELY
RESULT IN SOME MID AND UPPER LEVEL CLOUDINESS...AND /WORST CASE/
POSSIBLY A SPRINKLE...BUT NOTHING IN THE WAY OF RESTRICTIONS.
SOUTHWEST WINDS WILL FRESHEN TO 12G22KTS AHEAD OF THIS BOUNDARY
BEFORE SHIFTING NORTHERLY AND DIMINISHING TO LESS THAN 5KTS DURING
THE EVENING.

ARNOTT

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Oct 7, 5:16 PM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
516 PM EDT THU OCT 7 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
090030-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
516 PM EDT THU OCT 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ARNOTT

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 4:16 AM EDTSmall Craft AdvisoryAPX15 hr

Nearby

Red Flag Warnings in Michigan, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.